MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER LIGASURE IMPACT; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER LIGASURE IMPACT; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number LF4318
Medical Device Problem Codes Overheating of Device (1437); Flare or Flash (2942)
Health Effect - Clinical Code Partial thickness (Second Degree) Burn (2694)
Date of Event 04/12/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a procedure, the surgeon and staff both observed that the device was extremely hot to touch after activation.Accordingly, they said that the heat of the jaws caused two second degree burns (blisters) on the patient¿s right side of the incision with approximately 1cm in size each.The device was not being activated against the skin.
 
Additional Manufacturer Narrative
Evaluation summary: one device was received for evaluation.This device had been used in the treatment or diagnosis of a patient.A review of the lot number reported indicates that the product was within the assigned expiration date at the time of the reported incident.The returned product met specification as received.Visual inspection found no defects.The reported conditions were not confirmed.Functional testing was performed with the returned device on porcine kidney tissue.Multiple seals on various size vessels were made and a full thermal effect was visually verified.The device was activated while pressing the button and with the rotation knob in various positions to detect any problematic activation issues.All seal cycles were completed satisfactorily and end tones were heard indicating completed activation cycles.No abnormal heat or burnt tissue was observed during the testing of the device.The alleged incident could not be duplicated.The investigation found the device to function normally and within specifications.The ifu (instructions for use) states, keep the instrument jaws clean.Build up of eschar may reduce sealing and/or cutting effectiveness.Wipe jaw surfaces and edges with a wet gauze pad as needed.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a procedure, the surgeon and staff both observed that the device was extremely hot to touch after activation.Accordingly, they said that the heat of the jaws caused two second degree burns (blisters) on the patient¿s right side of the incision with approximately 1cm in size each.The patient treated with a silvadene cream.The device was not being activated against the skin.

Brand Name
LIGASURE IMPACT
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7458692
Report Number1717344-2018-00566
Device Sequence Number1146784
Product Code GEI
UDI-Device Identifier10884521165311
UDI-Public10884521165311
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
K123444
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/03/2021
Device Model NumberLF4318
Device Catalogue NumberLF4318
Device Lot Number62780249X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2018
Initial Date Received by Manufacturer 04/13/2018
Supplement Date Received by Manufacturer05/10/2018
Initial Report FDA Received Date04/25/2018
Supplement Report FDA Received Date05/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1